Alert archive / California / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 3, NWS San Diego, CA

August 26, 2007San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 26, 2007, 12:54 PM PDT for San Bernardino County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2007, 12:54 PM PDT (19:54 UTC)
Expired
Aug 26, 2007, 2:00 PM PDT
In force
66 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 93 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 261955
SVRSGX
CAC071-262100-
/O.NEW.KSGX.SV.W.0003.070826T1954Z-070826T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1254 PM PDT SUN AUG 26 2007

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 200 PM PDT

* AT 1248 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
  THUNDERSTORM CONTAINING 3/4 INCH HAIL IN BIG BEAR CITY. THIS STORM
  WAS LOCATED NEAR BIG BEAR CITY AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT AREAS BETWEEN BIG BEAR LAKE 
  AND LUCERNE VALLEY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3443 11695 3445 11668 3417 11668 3416 11690
TIME...MOT...LOC 1954Z 175DEG 9KT 3426 11680

$$

MAXWELL
2 follow-up statements
000 
WWUS56 KSGX 262026
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
123 PM PDT SUN AUG 26 2007

CAC071-262100-
/O.CON.KSGX.SV.W.0003.000000T0000Z-070826T2100Z/
SAN BERNARDINO CA-
123 PM PDT SUN AUG 26 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT
FOR SOUTH CENTRAL SAN BERNARDINO COUNTY...

AT 118 PM PDT...RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 5 MILES 
NORTHEAST OF BIG BEAR CITY...OR ABOUT 20 MILES NORTH OF FOREST 
FALLS...MOVING NORTH AT 15 MPH. THIS WILL IMPACT TRAVEL ALONG 
HIGHWAY 18 BETWEEN BIG BEAR LAKE AND LUCERNE VALLEY. 3/4 INCH HAIL 
OCCURRED IN BIG BEAR CITY AROUND 1250 PM...AND LARGE HAIL WILL BE 
POSSIBLE WITH THIS STORM BETWEEN BIG BEAR LAKE AND LUCERNE VALLEY 
THROUGH 200 PM.

IN ADDITION TO LARGE HAIL...FREQUENT CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3443 11695 3445 11668 3417 11668 3416 11690
TIME...MOT...LOC 2023Z 175DEG 9KT 3433 11681

$$

MAXWELL
000 
WWUS56 KSGX 262051
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
151 PM PDT SUN AUG 26 2007

CAC071-262101-
/O.EXP.KSGX.SV.W.0003.000000T0000Z-070826T2100Z/
SAN BERNARDINO CA-
151 PM PDT SUN AUG 26 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN BERNARDINO
COUNTY EXPIRES AT 200 PM PDT...

THE THUNDERSTORM NORTH OF BIG BEAR LAKE HAS MOSTLY DISSIPATED AND IS 
NO LONGER PRODUCING HAIL.

LAT...LON 3443 11695 3445 11668 3417 11668 3416 11690
TIME...MOT...LOC 2051Z 175DEG 9KT 3440 11682

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:00 AM PDT, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 26, 9:00 AM PDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT SUN AUG 26 2007

.SYNOPSIS...
MONSOONAL MOISTURE WILL BRING SOME SHOWERS AND THUNDERSTORMS TODAY.
OTHERWISE...PARTLY CLOUDY WEATHER WILL DOMINATE WITH PATCHY LOW
CLOUDS AT THE COAST. RESIDUAL MID LEVEL MOISTURE IN SOUTH FLOW ALOFT
COULD BRING SOME AFTERNOON CLOUDS TO THE MOUNTAINS AT TIMES FOR
MONDAY THROUGH THE REST OF THE WEEK. BUILDING HIGH PRESSURE OVER
ARIZONA WILL BRING TEMPERATURES A LITTLE ABOVE SEASONAL AVERAGES THE
LATTER HALF OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A HUGE THUNDERSTORM COMPLEX DEVELOPED OVER ESCONDIDO AND EXPANDED
THIS MORNING TO COVER MUCH OF NORTH SAN DIEGO NORTH. OTHER CELLS
WERE POPPING UP AROUND SAN DIEGO CO AND EVEN A POSSIBLY SEVERE STORM
OVER THE OCEAN BETWEEN CATALINA AND OCEANSIDE. RAINS WERE HEAVY
ENOUGH TO WARRANT A FLASH FLOOD WARNING IN THE NORTH COUNTY. IT
APPEARS AN UPPER LOW SPINNING OFF THE COAST HAS PRODUCED AN AREA OF
UPPER DIFFLUENCE RIGHT OVER NORTHERN SAN DIEGO COUNTY WHICH HAS
ENHANCED THE RISING MOTION OVER THAT AREA. WELL...THINGS HAVE TURNED
OUT JUST ABOUT OPPOSITE OF WHAT WE THOUGHT ABOUT THE WEATHER THIS
WEEKEND AND WE ARE HAVING HUMBLE PIE FOR SUNDAY BRUNCH TODAY.
COMPUTER MODELS HAVE A TOUGH TIME WITH TROPICAL WEATHER PATTERNS
ANYWAY...BUT IN ADDITION VERY LITTLE DATA IS AVAILABLE FROM MEXICO
(THE SOURCE REGION OF OUR WEATHER) TO BE USED AS INPUT TO THE
MODELS. IN SHORT...THE MODELS HAVE PERFORMED VERY POORLY. FOR TODAY
WE WILL PROBABLY THROW THE MODELS OUT THE WINDOW AND FORECAST WITH
ONLY SATELLITE AND RADAR. WITH THIS UPPER LOW OFF THE COAST ACTING
AS A SYNOPTIC TRIGGER FOR CONVECTION...THERE WILL BE SCATTERED
SHOWERS AND TSTORMS EXTENDING THROUGH THE ENTIRE REGION TODAY. AS
THE ATMOSPHERE DRIES OUT AND STABILIZES TONIGHT...THE THREAT FOR
PRECIP WILL END. THE TREND FOR DRYING IS STILL THERE FOR MON AND TUE
WITH GREATLY REDUCED POPS FOR MON AND LESS FOR TUE. THE COASTAL
STRATUS WILL BE MINIMAL BUT PROBABLY NOT COMPLETELY ABSENT DURING
THE NIGHTS AND EARLY MORNINGS THIS WEEK. HIGH PRESSURE OVER AZ WILL
BUILD AND EXPAND WITH TEMPS RISING TO A LITTLE ABOVE SEASONAL
AVERAGES. MINOR INTRUSIONS OF MID LEVEL MOISTURE FROM THE SOUTH
COULD BRING SOME AFTERNOON CLOUDS TO THE MOUNTAINS AT TIMES EACH
AFTERNOON THIS WEEK...BUT IS MARGINAL FOR TSTORM DEVELOPMENT.

&&

.AVIATION...
261400Z...THE MAIN PROBLEM OF THE DAY WILL BE THUNDERSTORM ACTIVITY
OVER THE AREA ESPECIALLY FROM THE MOUNTAINS WEST TO THE COASTAL
WATERS. UPPER LEVEL LOW ABOUT 130 MILES TO THE SOUTHWEST OF SAN
DIEGO WILL KEEP ISOLATED THUNDERSTORM ACTIVITY OVER THE AREA THROUGH
THE AFTERNOON ANDN POSSIBLY INTO THE EVENING. BASES SHOULD BE AT OR
ABOVE FL060 WITH TOPS TO FL450.

12Z NKX SOUNDING AND MDCRS SOUNDINGS INDICATE THE MARINE LAYER DEPTH
WAS AROUND 1200 FEET. ONLY PATCHY STRATUS ALONG THE COAST THIS
MORNING AND IS NOT EXPECTED TO POSE MUCH OF A PROBLEM AT THE AREA
AIRPORTS. SOME STRATUS COULD RETURN TO THE IMMEDIATE COAST BY SUNSET
AND SPREAD LOCALLY INLAND DURING THE EVENING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...ASSORTED SHORT FUSED WARNINGS AND ADVISORIES...SEE
WEATHER.GOV/SANDIEGO FOR DETAILS.
PZ...MARINE WEATHER STATEMENT TODAY...SEE LAXMWSSGX.

&&

PUBLIC...MM
AVIATION/MARINE...HORTON
Hazardous weather outlook, Aug 26, 5:00 AM PDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 AM PDT SUN AUG 26 200

CAZ055-056-058-270100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
500 AM PDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE WILL BRING A CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE FLASH FLOOD POTENTIAL IS MODERATE...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED FOR THIS AFTERNOON THROUGH EARLY
EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-050-060>062-270100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
500 AM PDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS AND VALLEYS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE FLASH FLOOD POTENTIAL IS LOW...THE RISK
OF FLASH FLOODING IS MINIMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED FOR THIS AFTERNOON THROUGH EARLY
EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

In the hours before

Local storm report, Aug 26, 9:42 AM PDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
942 AM PDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FLASH FLOOD      1 E ESCONDIDO           33.14N 117.05W
08/26/2007                   SAN DIEGO          CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTERS REPORTED 1.70 INCHES OF RAIN AND
            1.89 INCHES OF RAIN IN JUST UNDER 1.5 HOURS FROM A
            THUNDERSTORM OVER ESCONDIDO. FLOODING WAS REPORTED IN THE
            AREA.

0913 AM     HAIL             PALOMAR MOUNTAIN        33.36N 116.83W
08/26/2007  M0.25 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            A TRAINED SPOTTER MEASURED 3/8 INCH DIAMETER HAIL.

0920 AM     HEAVY RAIN       5 ENE ESCONDIDO         33.16N 116.99W
08/26/2007  M2.13 INCH       SAN DIEGO          CA   MESONET

            AN ALERT GAGE AT LAKE WOHLFORD MEASURED 2.13 INCHES OF
            RAIN FROM A STRONG THUNDERSTORM.

&&

SCV
Local storm report, Aug 26, 12:45 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1245 PM PDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     WATER SPOUT      5 SW SAN CLEMENTE       33.40N 117.67W
08/26/2007                   PZZ655             CA   FIRE DEPT/RESCUE

            A WATERSPOUT WAS SIGHTED BY LIFEGUARDS AT SAN CLEMENTE
            STATE BEACH. THE EXACT TIME AND LOCATION OF THE
            WATERSPOUT IS NOT YET KNOWN BUT SECOND HAND ACCOUNTS
            INDICATE THE WATERSPOUT OCCURRED BETWEEN 9 AND 10 AM.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:40 AM PDTMarine Weather StatementSGX11 hr
Aug 26, 7:11 AM PDTFlash Flood WarningSGXSan Diego64 min
Aug 26, 8:09 AM PDTFlash Flood WarningSGXSan Diego51 min
Aug 26, 8:26 AM PDTSpecial Marine WarningSGX34 min
Aug 26, 12:45 PM PDTFlash Flood WarningSGXSan Diego60 min
Aug 26, 1:08 PM PDTSevere Thunderstorm WarningSGXSan Diego52 min
Aug 26, 1:41 PM PDTFlash Flood WarningSGXSan Diego94 min
Aug 26, 3:12 PM PDTFlash Flood WarningSGXSan Diego93 min

Nearby

Severe Thunderstorm Warnings in California, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.